Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Gastroenterol. 2002 Aug;40(2):112-119. Korean. Original Article.
Jeoung EJ , Nam SY , Park RY , Lee JH , Lee CS , Lee KH .
Department of Internal Medicine, Kangnam General Hospital, Public Corporation, Seoul, Korea. runningdoc@hanmail.net
Abstract

BACKGROUND/AIMS: The hepatotoxicity is a well-known side effect of anti-tuberculosis drugs. We studied the contributory role of various risk factors (age, sex, alcohol abuse, HBV infection) on the hepatotoxicity occurred during anti-tuberculosis medication. METHODS: We retrospectively analyzed the incidence and clinical profiles of the liver dysfunction according to the presence of each risk factor in 323 patients who received anti-tuberculosis medication from April 1995 to May 2000. RESULTS: The overall incidence of hepatotoxicity was 16.4%. None of the above risk factors were significantly associated with the development of hepatotoxicity according to the results of logistic regression analysis. Mean bilirubin level was 1.3+/-1.5 mg/dL, and it was significantly higher in male (p=0.02). Mean AST and ALT levels were 187.6+/-93.7 and 177.6+/-92.0 IU/L, respectively, which appeared to be higher in HBsAg-positive patients. In 83% of the patients, hepatotoxicity was developed within two months from the intitation of medication and in 88.7% of them, it lasted less than two months. The HBsAg-positive patients appeared to have more prolonged duration and latency period. CONCLUSIONS: No significant risk factor is noted for the development of hepatotoxicity. The hepatotoxicity is usually developed within the first two months. The severity of hepatotoxicity is higher in man.

Copyright © 2019. Korean Association of Medical Journal Editors.